New Jersey, 2018

Flash Flood in New Jersey, September 18, 2018

September 18, 2018 · NWS OKX · 1 event in 1 county or zone

A tropical airmass associated with the remnants of Hurricane Florence combined with an approaching cold front to produce waves of showers and thunderstorms that resulted isolated flash flooding in northeast New Jersey. 10, which represents a daily maximum value based on the Storm Prediction Center's sounding climatology.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A tropical airmass associated with the remnants of Hurricane Florence combined with an approaching cold front to produce waves of showers and thunderstorms that resulted isolated flash flooding in northeast New Jersey. The precipitable water value on the 8am sounding from Upton, New York was 2.10, which represents a daily maximum value based on the Storm Prediction Center's sounding climatology.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 18, 1:10 PM EST, 35 minutes earlier.

Area forecast discussion, Sep 18, 1:10 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
210 PM EDT Tue Sep 18 2018

.SYNOPSIS...
A cold front will move across the region by early this evening.
High pressure then ridges down southeastern Canada through
Thursday, then retreats to the northeast Thursday night. A cold
front approaches from the west on Friday, then crosses the area
Friday night, followed by high pressure building in for the
weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Flash flood watch remains in effect until 7PM for Northeast NJ,
the Lower Hudson Valley, NYC, Western Long Island and Southwest
CT.

Main story is the heavy showers with scattered embedded
thunderstorms moving across the region. This is confined to the
coastal sections across NYC, Southern CT and Long Island
with northern extent primarily up to Bergen County NJ and
Southern Westchester NY. The activity will soon be moving across
Southeast Suffolk County. Rainfall rates up to around one inch
per hour at times can be expected with some areas having 1 to
1.5 inches per hour rainfall rates.

For most of the Lower Hudson Valley and more interior portions
of the region such as Western Passaic NJ and Northern Fairfield
CT, flash flood chances are decreasing as just some light rain
showers remain.

In terms of weather features, a cold front is making progress
moving through the region. The low attached to this front with
the remnants of Florence will be moving into the Gulf of Maine.
The front and low move farther away from the region tonight into
the Atlantic.

In terms of forcing and moisture, areas seeing the heavy rain
still have a high precipitable water environment of about 2.25
inches. The profile of winds is SW from low to mid levels and
this unidirectional shear is helping create for training of
cells where a series of showers and thunderstorms moves across
the local region. The one feature that has been limited is
instability, with models showing up to near 1500 J/kg of surface
CAPE.

For tonight, with the low and front moving farther away, drier
conditions will move into place as surface winds become more
northerly. High pressure will begin to build in tonight from the
Great Lakes.

There remains a high rip current risk today.

&&

.SHORT TERM /WEDNESDAY/...
High pres builds across Quebec with a drier airmass building in.
Pwats fall to an inch or less. There is hint of a weak backdoor
frontal passage, which could spark an isold shower. The fcst was
left dry for now as the convergent region of the jet arrives.
However, if the modeling becomes more consistent a few shwrs or
sprinkles may need to be added. The NBM was used for temps.

There is a moderate rip current risk for Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The core of a deep layered ridge builds to our southwest then south
Wednesday night through Thursday night, with its axis sliding
offshore on Friday.

Subsidence under the ridge should keep things dry Wednesday night-
Thursday night and relatively cloud free Wednesday night and
Thursday. Week low level warm advection should bring some cloud
cover on Thursday night.

Lows Wednesday night should be a few degrees above normal. Highs on
Thursday should be a few degrees below normal and lows Thursday
night around 5 degrees above normal.

A 700 hPa shortwave working its way up the back side of the ridge on
Friday warrants slight chance pops for showers/thunderstorms to the
northern Tier of the Lower Hudson Valley/W Passaic County/far N
Fairfield County, with dry conditions expected elsewhere. Highs on
Friday should be around 5 degrees above normal.

A northern stream trough passes to the north Friday night, with
mainly zonal flow over the region, the bulk of the energy associated
with this trough will stay north of the area. As a result only have
slight chance pops Friday night.

The region remains under zonal-wsw flow aloft Saturday-Monday. The
ECMWF is along in suggesting shortwaves embedded in the flow could
bring some showers on Sunday and possibly Sunday night. So have
slight chance pops Sunday/Sunday night and have gone the remainder
of the time frame from Saturday-Monday.

Temperatures should be above normal Friday night, then near normal
Saturday, with below normal temperatures forecast Sunday and
Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A cold front passes late this afternoon as high pressure builds
well to the north tonight into Wednesday.

Any lingering MVFR/IFR conditions in showers/thunderstorms
improves late this afternoon and evening. Generally VFR is
anticipated tonight into Wednesday morning, although cannot rule
out some patchy stratus and fog overnight.

Winds shift to the N/NW, and diminish late this afternoon and
overnight. Northerly winds pick up Wednesday morning to 10-15
kt.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of improvements to ceilings/visibilities
could be off an hour or two late this afternoon, so amendments
are possible.

KLGA TAF Comments: Timing of improvements to ceilings/visibilities
could be off an hour or two late this afternoon, so amendments
are possible.

KEWR TAF Comments: Timing of improvements to ceilings/visibilities
could be off an hour or two late this afternoon, so amendments
are possible.

KTEB TAF Comments: Timing of improvements to ceilings/visibilities
could be off an hour or two late this afternoon, so amendments
are possible.

KHPN TAF Comments: Timing of improvements to ceilings/visibilities
could be off an hour or two late this afternoon, so amendments
are possible.

KISP TAF Comments: Timing of improvements to ceilings/visibilities
could be off an hour or two late this afternoon, so amendments
are possible.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday afternoon...VFR. N winds G15-20KT possible.
.Wednesday night-Thursday...VFR.
.Thursday night...Chance of showers with MVFR possible.
.Friday-Friday night...VFR during the day, then a chance of
showers with MVFR at night.
.Saturday-Sunday...An early shower Saturday, then VFR through
the weekend.

&&

.MARINE...
Winds and seas build to Small Craft Advisory (SCA) levels on
the coastal ocean waters today, and just below on the remaining
waters. A few 25 kt gusts cannot be ruled out especially on the
S Shore Bays. The SCA on the coastal ocean waters remains
through tonight as seas stay in the 3-5 ft range, and may need
to be extended through Wednesday as the NE flow builds seas once
again. Winds below SCA levels elsewhere.

The waters around Long Island should experience a light to moderate
pressure gradient from Wednesday night-Saturday night, with winds
around 15 kt or less. Gusts to around 20 kt are possible on the
coastal ocean waters Wednesday night. Seas on the coastal ocean
waters could be around 5 ft, especially over the southern 1/2 of
each zone Wednesday night and Thursday. Otherwise, sub-Small Craft
Advisory conditions are expected from Wednesday night through
Saturday night.

&&

.HYDROLOGY...
Up to another 1 inch of rainfall can be expected with the
shower and thunderstorm activity through this afternoon. Some
locally lower and higher amounts are possible.

Rainfall rates of one inch per hour or greater can be expected
at times, especially this afternoon as the main frontal system
comes through. Some minor flooding can be expected, with a
chance for flash flooding, mainly along the coast for the rest
of the afternoon.

No significant hydrologic impacts are expected from later tonight
through Monday.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 7 PM EDT this evening for CTZ005-006-
     009-010.
NY...Flash Flood Watch until 7 PM EDT this evening for NYZ067>075-
     176>179.
     High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Flash Flood Watch until 7 PM EDT this evening for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...JMC/Maloit
NEAR TERM...JMC/Maloit/JM
SHORT TERM...JMC
LONG TERM...Maloit
AVIATION...PW
MARINE...JMC/Maloit/JM
HYDROLOGY...JMC/Maloit
EQUIPMENT...
Hazardous weather outlook, Sep 18, 9:20 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1020 AM EDT Tue Sep 18 2018

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-191430-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
1020 AM EDT Tue Sep 18 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-NYZ078-079-191430-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
1020 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will produce periods of heavy rain today.
Rainfall rates in excess of one inch per hour will be possible at
times, with storm total rainfall ranging from 1 to 2 inches with
locally higher amounts. Areas of minor flooding are likely. There is
also an isolated flash flood threat where the heaviest rainfall
occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-191430-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
1020 AM EDT Tue Sep 18 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-191430-
Southwestern Suffolk-Southeastern Suffolk-
1020 AM EDT Tue Sep 18 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

In addition to the high rip current risk, showers and thunderstorms
will produce periods of heavy rain today. Rainfall rates in excess
of one inch per hour will be possible at times, with storm total
rainfall ranging from 1 to 2 inches with locally higher amounts.
Areas of minor flooding are likely. There is also an isolated flash
flood threat where the heaviest rainfall occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-191430-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1020 AM EDT Tue Sep 18 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Philadelphia radar (KDIX), 92 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hudson

When
September 18, 1:45 PM EST to 2:15 PM EST
Where
Hudson County, 0.45 mi ENE of Harrison to 0.43 mi NE of Harrison
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.753, -74.163

The intersection of Passaic Avenue and Johnston Avenue in Kearny was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786331.